Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 96, NWS Grand Forks, ND

July 20, 20115 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2011, 7:21 AM CDT for 5 counties in North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2011, 7:21 AM CDT (12:21 UTC)
Expired
Jul 20, 2011, 8:15 AM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Benson County, ND, Cavalier County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:25 AM CDTHIGH SUST WINDS 54.142 Ese Leeds, NDTHE 2 MINUTE AVERAGED WIND RECORDED AT THE LEEDS WIND PROFILER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 5:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3591 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.5
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WUUS53 KFGF 201221
SVRFGF
NDC005-019-071-095-099-201315-
/O.NEW.KFGF.SV.W.0096.110720T1221Z-110720T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 AM CDT WED JUL 20 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
  RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
  WESTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 815 AM CDT

* AT 716 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 80 MPH. THE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF SHELL
  VALLEY TO 2 MILES SOUTHWEST OF CONSIDINE TO 3 MILES NORTHEAST OF
  BRINSMADE TO 4 MILES NORTH OF MADDOCK...MOVING TO THE EAST AT 50
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PERTH AND ARNDT AROUND 725 AM CDT.
  PENN...MINNEWAUKAN AND EGELAND AROUND 730 AM CDT.
  NEWVILLE AROUND 735 AM CDT.
  WEBSTER...STARKWEATHER AND ROCKLAKE AROUND 740 AM CDT.

THE STRONGEST WINDS WILL OCCUR IN A LINE FROM LEEDS TO CANDO AND 
NORTHEAST. 

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE HANSBORO...MUNICH...DEVILS LAKE...DERRICK...SARLES AND
EDMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4838 9984 4838 9951 4899 9954 4900 9815
      4879 9808 4829 9803 4820 9842 4817 9843
      4784 9951 4827 9986
TIME...MOT...LOC 1220Z 251DEG 44KT 4876 9971 4855 9924
          4822 9920 4803 9944
WIND...HAIL 80MPH 1.00IN

$$

TG
1 follow-up statement
705 
WWUS53 KFGF 201247
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
747 AM CDT WED JUL 20 2011

NDC005-019-071-095-099-201315-
/O.CON.KFGF.SV.W.0096.000000T0000Z-110720T1315Z/
BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND-WALSH ND-
747 AM CDT WED JUL 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WALSH...TOWNER...RAMSEY...CAVALIER AND NORTH CENTRAL BENSON COUNTIES
IN NORTHEAST NORTH DAKOTA UNTIL 815 AM CDT...

AT 744 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 80 MPH.  THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF ROCKLAKE TO
2 MILES SOUTH OF MUNICH TO 3 MILES NORTHEAST OF WEBSTER TO 5 MILES
SOUTH OF PENN...MOVING TO THE EAST AT 50 MPH.

THE STRONGEST WINDS ARE EXPECTED TO GO THROUGH CANDO...MUNICH...AND 
NORTHEAST. 

SEVERE THUNDERSTORMS WILL BE NEAR...
  CAMP GRAFTON AND ALSEN AROUND 750 AM CDT.
  DEVILS LAKE...HAMPDEN AND CLYDE AROUND 755 AM CDT.
  LOMA...DERRICK AND CALVIN AROUND 800 AM CDT.
  SARLES AND EDMORE AROUND 805 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE LANGDON...SOUTHAM...NEKOMA...WALES...VANG AND OSNABROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4799 9903 4831 9944 4837 9951 4838 9951
      4899 9954 4900 9815 4879 9808 4829 9803
      4820 9842 4817 9843
TIME...MOT...LOC 1245Z 251DEG 44KT 4881 9929 4865 9880
          4832 9882 4816 9905

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:30 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 20, 4:30 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT WED JUL 20 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
ECMWF WAS A TAD FASTER THAN THE NAM AND GFS. GFS WAS THE SLOWEST BUT
NOT BY MUCH THROUGH 84 HOURS. WILL USE A COMBINATION OF THE ECMWF
AND GFS. WATER VAPOR LOOP SHOWING A SHORT WAVE OVER NORTH CENTRAL ND
AND ANOTHER OVER THE NEB PANHANDLE. SHORT WAVES WILL ROTATE ACROSS
THE NORTHERN PLAINS TODAY. MAIN UPPER TROUGH OVER WESTERN MT WILL
MOVE THROUGH SOUTHERN CANADA TODAY AND WILL SEND A COLD FRONT ACROSS
THE AREA THIS AFTERNOON AND EVENING.

INSTABILITY REMAINS FAIRLY HIGH ACROSS THE AREA AND THUNDERSTORMS
WERE DEVELOPING. MODELS SOUNDINGS INDICATED A RELATIVELY CAPPED
ENVIRONMENT BUT LOW LEVEL JET AND SHORT WAVE APPARENTLY ENOUGH TO
OVERCOME.
NEXT SIGNIFICANT UPPER LEVEL TROUGH TO MOVE THROUGH SAT. WILL UP
POPS FRI NIGHT INTO SAT.

.LONG TERM...SATURDAY AND SUNDAY.
GFS CONTINUES TO BE A PROGRESSIVELY SLOWER SOLUTION THAN THE ECMWF
THIS PERIOD. WILL BLEND THE TWO.

&&

.AVIATION...
VFR CONDITIONS WERE OVER THE FORECAST AREA. CIGS WERE MOSTLY ABOVE 9
THOUSAND FT OVER NORTHWEST HALF OF AREA...CLEAR IN THE SOUTHEAST
HALF. SOME IFR RESTRICTIONS TO VISIBILITY WAS OVER FAR NORTHWEST
ZONES WITH VISIBILITIES UNDER 3 MILES. ALSO THUNDERSTORMS DEVELOPING
OVER NORTHEAST ND AD SOUTH CENTRAL ND AND WERE MOVING TO THE
NORTHEAST. COLD FRONT TO MOVE IN FROM THE WEST THIS AFTERNOON AND
EVENING. BREEZY CONDITIONS EXPECTED POST FRONTAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
     026>030-038-039-049-052-053.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.

MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
     014-015-022>024-027>032-040.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.

&&

HOPPES
Hazardous weather outlook, Jul 20, 7:00 AM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT WED JUL 20 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT WED JUL 20 2011

...SOME SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY MORNING...
...STORMS MAY REDEVELOP AGAIN THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND THIS EVENING

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM CDT FOR
MAINLY NORTHEAST NORTH DAKOTA AND PARTS OF NORTHWEST MINNESOTA.
THE STORMS WILL PRODUCE DAMAGING WINDS...SOME LARGE HAIL AND
LOCALLY HEAVY RAINFALL. A TORNADO MAY BE POSSIBLE.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS
AFTERNOON AND EVENING ROUGHLY EAST OF A LINE FROM ASHBY MINNESOTA
TO NECHE NORTH DAKOTA. THE STORMS WILL BE MOSTLY LIKELY AFTER 1 PM
AND SHOULD MOVE OUT OF THE AREA BY 7 OR 8 PM WEDNESDAY. THE STORMS
WILL PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN. A TORNADO WILL ALSO BE POSSIBLE.

A COLD FRONT WILL MOVE IN FROM THE WEST THIS AFTERNOON AND PRODUCE
THE STRONG THUNDERSTORMS. COOLER AND LESS HUMID WEATHER WILL MOVE
INTO THE REGION ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY
AFTERNOON AND FRIDAY NIGHT. THE STORMS CAN BE EXPECTED WEST OF A
LINE FROM BADOURA MINNESOTA TO MAPLE BAY TO LANCASTER MINNESOTA.
THE STORMS WILL PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Jul 20, 3:36 AM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 AM CDT WED JUL 20 2011

NDZ006-007-014-015-200900-
BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND-
336 AM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...NORTHWESTERN
RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON COUNTIES UNTIL 400
AM CDT...

AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES EAST OF LEEDS...OR 21 MILES NORTHWEST OF DEVILS
LAKE...MOVING TO THE NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CANDO AND CONSIDINE AROUND 350 AM CDT.
STARKWEATHER...NEWVILLE AND GARSKE AROUND 400 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, Jul 20, 4:02 AM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
402 AM CDT WED JUL 20 2011

NDZ006-007-014-015-200930-
BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND-
402 AM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER...
NORTHWESTERN RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON
COUNTIES UNTIL 430 AM CDT...

AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR LEEDS...OR 25 MILES NORTHWEST OF DEVILS LAKE...
MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CHURCHS FERRY AROUND 410 AM CDT.
MAZA AROUND 420 AM CDT.
CANDO AROUND 425 AM CDT.
STARKWEATHER...NEWVILLE AND GARSKE AROUND 430 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, Jul 20, 4:04 AM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
404 AM CDT WED JUL 20 2011

NDZ008-016-026-054-200930-
EASTERN WALSH COUNTY ND-NELSON ND-PEMBINA ND-WESTERN WALSH COUNTY ND-
404 AM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH...SOUTHWESTERN
PEMBINA AND EXTREME NORTHEASTERN NELSON COUNTIES UNTIL 430 AM CDT...

AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 14 MILES SOUTHWEST OF PARK RIVER...OR 29 MILES WEST OF
GRAFTON...MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
LANKIN AROUND 410 AM CDT.
PARK RIVER AROUND 425 AM CDT.
HOOPLE AND EDINBURG AROUND 430 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG
Local storm report, Jul 20, 6:07 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
607 AM CDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             4 SE STARKWEATHER       48.41N 98.82W
07/20/2011  M1.00 INCH       RAMSEY             ND   CO-OP OBSERVER

            1.51 INCHES OF RAIN

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:16 PM CDTRiver Flood WarningFGFCass, Richland9 days
Jul 20, 4:08 AM CDTSevere Thunderstorm WarningFGFWalsh67 min
Jul 20, 4:11 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner64 min
Jul 20, 5:00 AM CDTTornado WarningFGFRamsey45 min
Jul 20, 5:30 AM CDTTornado WarningFGFRamsey, Walsh45 min
Jul 20, 5:41 AM CDTSevere Thunderstorm WarningFGFPembina, Walsh34 min
Jul 20, 5:53 AM CDTAreal Flood AdvisoryFGFBenson, Cavalier, Ramsey, Towner, Walsh9 hr
Jul 20, 6:07 AM CDTTornado WarningFGFGrand Forks, Nelson, Walsh38 min
Jul 20, 6:28 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey, Towner62 min
Jul 20, 6:40 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh50 min
Jul 20, 8:08 AM CDTSevere Thunderstorm WarningFGFCavalier, Nelson, Pembina, Ramsey, Walsh67 min
Jul 20, 8:59 AM CDTAreal Flood AdvisoryFGFCavalier, Pembina, Walsh6 hr
Jul 20, 10:49 AM CDTRiver Flood WatchFGFGrand Forks47 hr
Jul 20, 10:49 AM CDTRiver Flood WatchFGFGrand Forks, Walsh47 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.